What is C. diff. (Clostridium difficile)?

Clostridium difficile is gram-positive, anaerobic, and a spore, rod/spindle-shape,
a common bacterium of the human intestine in 2 – 5%. C diff. becomes a serious gastrointestinal infection when individuals have been exposed to antibiotic therapy, and/or have experienced a long-term hospitalization, and/or have had an extended stay in a long-term care facility. However; the risk of acquiring a C diff. infection (CDI) has increased as it is in the community and found in outpatient settings. There are significant risk factors in patients who are immunosuppressant, ones who have been on antibiotic therapy, and the elderly population.

How do Antibiotics cause C diff.? The antibiotics cause a disruption in the normal intestinal flora which leads to an over growth of C difficile bacteria in the colon. The leading antibiotics known to disrupt the normal intestinal flora, yet not limited to, are Ampicillin, Amoxicillin, Cephalosporins, Clindamycin, and the broad spectrum antibiotics.

In November 2012 the CDC shared a public announcement regarding antibiotic use: Colds and many ear and sinus infections are caused by viruses, not bacteria. Taking antibiotics to treat a “virus” can make those drugs less effective when you and your family really need them. Limiting the usage of antibiotics will also help limit new cases of CDI.
*Always discuss the symptoms and medications with the treating Physician.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s